October 21, 2014

FDA Warns of Potential Dangers of Botox and Botox Cosmetic

The U.S. Food and Drug Administration today notified the public that Botox and Botox Cosmetic (Botulinum toxin Type A) and Myobloc (Botulinum toxin Type B) have been linked in some cases to adverse reactions, including respiratory failure and death, following treatment of a variety of conditions using a wide range of doses.

In an early communication based on the FDA’s ongoing safety review, the agency said the reactions may be related to overdosing. There is no evidence that these reactions are related to any defect in the products.

The adverse effects were found in FDA-approved and nonapproved usages. The most severe adverse effects were found in children treated for spasticity in their limbs associated with cerebral palsy. Treatment of spasticity is not an FDA-approved use of botulism toxins in children or adults.

The adverse reactions appear to be related to the spread of the toxin to areas distant from the site of injection, and mimic symptoms of botulism, which may include difficulty swallowing, weakness and breathing problems.

The FDA is not advising health care professionals to discontinue prescribing these products. The agency is currently reviewing safety data from clinical studies submitted by the drugs’ manufacturers, as well as post-marketing adverse event reports and medical literature. After completing a review of the data, the FDA will communicate to the public its conclusions, resulting recommendations, and any regulatory actions.

Early Communication from the FDA About Botox

This information reflects FDA’s current analysis of available data concerning these drugs. Posting this information does not mean that FDA has concluded there is a causal relationship between the drug products and the emerging safety issue. Nor does it mean that FDA is advising healthcare professionals to discontinue prescribing these products. FDA is considering, but has not reached a conclusion about whether this information warrants any regulatory action. FDA intends to update this document when additional information or analyses become available.

FDA has received reports of systemic adverse reactions including respiratory compromise and death following the use of botulinum toxins types A and B for both FDA-approved and unapproved uses. The reactions reported are suggestive of botulism, which occurs when botulinum toxin spreads in the body beyond the site where it was injected. The most serious cases had outcomes that included hospitalization and death, and occurred mostly in children treated for cerebral palsy-associated limb spasticity. Use of botulinum toxins for treatment of limb spasticity (severe arm and leg muscle spasms) in children or adults is not an approved use in the U.S.

These serious systemic adverse reactions occurred following treatment of a variety of conditions using a wide range of botulinum toxin doses. FDA is currently reviewing safety data from clinical studies submitted by the manufacturers of Botox, Botox Cosmetic and Myobloc, as well as post-marketing adverse event reports and the medical literature.

Botox (botulinum toxin type A) is approved for treatment of conditions such as blepharospasm (spasm of the eyelids), cervical dystonia (severe neck muscle spasms), and severe primary axillary hyperhydrosis (excess sweating). Botox Cosmetic, also botulinum toxin Type A, is approved for temporary improvement in the appearance of moderate to severe facial frown lines.

Myobloc (botulinum toxin Type B) is approved for the treatment of adults with cervical dystonia; the safety and effectiveness of Myobloc for cervical dystonia in children have not been established.

FDA is aware of the body of literature describing the use of botulinum toxins to treat limb spasticity in children and adults. The safety, efficacy and dosage of botulinum toxins have not been established for the treatment of limb spasticity of cerebral palsy or for use in any condition in children less than 12 years of age.

The current prescribing information (labeling) for Botox, Botox Cosmetic and Myobloc describes adverse reactions occurring in regions near the site of injection for each product’s approved uses, such as dysphagia (difficulty swallowing) after injections to treat cervical dystonia, or ptosis (drooping eye lids) after injections for glabellar frown lines or for strabismus and blepharospasm.

The Warnings sections of the labeling for both botulinum toxin products note that important systemic adverse effects, including severe difficulty swallowing and difficulty breathing have occurred in patients with neuromuscular disorders after local injection of typical doses of botulinum toxin. FDA now has evidence that similar, potentially life-threatening systemic toxicity from the use of botulinum toxin products can also result after local injection in patients with other underlying conditions such as those with cerebral palsy associated limb spasticity. Systemic toxicity has been reported in children, several of whom required feeding tubes and/or ventilation (breathing) support.

Until such time that FDA has completed its review, healthcare professionals who use medicinal botulinum toxins should:

  • Understand that potency determinations expressed in “Units” or “U” are different among the botulinum toxin products; clinical doses expressed in units are not comparable from one botulinum product to the next
  • Be alert to the potential for systemic effects following administration of botulinum toxins such as: dysphagia, dysphonia, weakness, dyspnea or respiratory distress
  • Understand that these effects have been reported as early as one day and as late as several weeks after treatment
  • Provide patients and caregivers with the information they need to be able to identify the signs and symptoms of systemic effects after receiving an injection of a botulinum toxin
  • Tell patients they should receive immediate medical attention if they have worsening or unexpected difficulty swallowing or talking, trouble breathing, or muscle weakness

What does FDA know now about these data?

The FDA has reviewed post-marketing cases from its Adverse Event Reporting System (AERS) database and from the medical literature of pediatric and adult patients diagnosed with botulism following a local injection with a marketed botulinum toxin product.

The pediatric botulism cases occurred in patients less than 16 years old, with reported symptoms ranging from dysphagia to respiratory insufficiency requiring gastric feeding tubes and ventilatory support. Serious outcomes included hospitalization and death. The most commonly reported use of botulinum toxin among these cases was treatment of limb muscle spasticity associated with cerebral palsy. For Botox, doses ranged from 6.25 to 32 Units/kilogram (U/kg) in these cases. For Myobloc, reported doses were from 388 to 625 U/kg.

The reports of adult botulism cases described symptoms including patients experiencing difficulty holding up their heads, dysphagia and ptosis. Some reports described systemic effects that occurred distant from the site of injection and included weakness and numbness of the lower extremities. Among the adult cases that were serious, including hospitalization, none required intubation or ventilatory support. No deaths were reported. The doses for Botox ranged from 100 to 700 Units and for Myobloc from 10,000 to 20,000 U.

This early communication is in keeping with FDA’s commitment to inform the public about its ongoing safety reviews of drugs. FDA will communicate to the public its conclusions, resulting recommendations, and any regulatory actions after the review of the data are completed.

Report serious adverse events to FDA’s MedWatch reporting system by completing a form on line at http://www.fda.gov/medwatch/report/hcp.htm, by faxing (1-800-FDA-0178), by mail using the postage-paid address form provided online (5600 Fishers Lane, Rockville, MD 20853-9787),
or by telephone (1-800-FDA-1088)

Source: U.S. Food and Drug Administration (FDA)

Comments

  1. Dianad says:

    My elderly mother has had frequent intramuscular botox injections in the right side of her groin, feet, legs, shoulder and neck, since having a stoke 2 1/2 years ago. She has been very ill recently with severe constipation, minor bladder control issues, weakness, hoarse voice and difficulty with pitch, weight loss and loss of appetite – to name a few. Her doctors have not considered botox poisoning, but we have.

    Any suggestions on how to detox her system? We live in Western Canada. DD

Speak Your Mind

*